Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 59, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2011, 12:25 AM EDT for Chemung County, Steuben County, New York; Bradford County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2011, 12:25 AM EDT (04:25 UTC)
- Expired
- May 26, 2011, 1:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chemung County, NY, Steuben County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:45 AM EDT | TSTM WND DMG | 93 W Unadilla, NY | TELEPHONE POLE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
898
WUUS51 KBGM 260425
SVRBGM
NYC015-101-PAC015-260500-
/O.NEW.KBGM.SV.W.0059.110526T0425Z-110526T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1225 AM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHEMUNG COUNTY IN CENTRAL NEW YORK...
SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK...
NORTHWESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 100 AM EDT.
* AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WOODHULL TO EAST OF
TROUPSBURG...AND MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LINDLEY AND ERWINS BY 1232 AM EDT...
LINDLEY BY 1234 AM EDT...
CORNING BY 1236 AM EDT...
CATON BY 1238 AM EDT...
BIG FLATS BY 1244 AM EDT...
ELMIRA ARPT AND BIG FLATS AIRPORT BY 1246 AM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4212 7746 4220 7671 4201 7673 4175 7679
4176 7691 4200 7694 4200 7749
TIME...MOT...LOC 0424Z 269DEG 49KT 4214 7729 4202 7730
4182 7735
$$
MLJ1 follow-up statement
941
WWUS51 KBGM 260501
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
101 AM EDT THU MAY 26 2011
NYC015-101-PAC015-260511-
/O.EXP.KBGM.SV.W.0059.000000T0000Z-110526T0500Z/
CHEMUNG NY-STEUBEN NY-BRADFORD PA-
101 AM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRADFORD...
SOUTHEASTERN STEUBEN AND SOUTHWESTERN CHEMUNG COUNTIES HAS EXPIRED...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4212 7746 4220 7671 4201 7673 4175 7679
4176 7691 4200 7694 4200 7749
TIME...MOT...LOC 0425Z 269DEG 49KT 4213 7727 4201 7728
4181 7733
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:13 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 25, 11:13 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 PM EDT WED MAY 25 2011 .SYNOPSIS... A LARGE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE MIDWEST AND WILL GRADUALLY MOVE EAST THURSDAY AND FRIDAY. THIS SYSTEM SHOULD INCREASE THE AMOUNTS OF MOISTURE AND WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO TOMORROW WITH AN EVEN BETTER CHANCE ON FRIDAY. TEMPERATURES WILL BE ABOVE NORMAL THURSDAY AND FRIDAY WITH HIGHS REACHING NEAR 80 IN MANY PLACES. THIS WARMING TREND SHOULD CONTINUE INTO NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... UPDATED AS OF 11 PM... SQUALL LN COMING ACROSS WRN NY/PA ATTM. ALTHOUGH WE STILL EXPECT SOME WEAKENING IN THE NEXT FEW HRS...IT NOW APPEARS THAT SHRA/TSRA WILL MAKE IT...IN SOME SEMBLANCE AT LEAST...ACROSS THE CWA OVERNIGHT...PARTICULARLY ALG THE STABILITY GRADIENT IN NRN PA. WE'LL CLOSELY MONITOR RADAR TRENDS. OTHERWISE...MINOR TWEAKS TO T/TD/SKY GRIDS. UPDATED AS OF 720 PM... MAINLY CLEAR SKIES COVER THE FCST AREA EARLY THIS EVE. SAT/RADAR LOOPS SHOW THE LEADING EDGE OF THICKER CLOUDS/SCTD CONVECTION COMING ACROSS SRN ONT/LK ERIE ATTM...ASSOCD WITH A MORE ROBUST SHOT OF WAA AND AN UPPER-LVL WAVE. WE EXPECT THIS ACTIVITY TO CONTINUE TRACKING NEWD...PERHAPS SCRAPING OUR WRN/NRN ZONES AFTER 06Z. AT LEAST SOME WEAKENING IS LIKELY...THOUGH...AS A MORE STABLE AIR MASS IS ENCOUNTERED. ONLY MINOR TWEAKS MADE TO NEAR-TERM SKY/TEMP/DEW PT GRIDS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... EVENTUALLY EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS ACROSS WESTERN NEW YORK TOMORROW AFTERNOON ALONG AND JUST AHEAD OF A STATIONARY FRONT EXTENDING FROM WESTERN OHIO NORTHEAST UP THE SAINT LAWRENCE RIVER VALLEY. MODELS DEVELOP CAPES OF AROUND 2000 J/KG THURSDAY AFTERNOON ACROSS CENTRAL NY AND NORTHEAST PA WITH INCREASINGLY STRONG DEEP LAYER SHEAR REACHING 30-50 KTS. THIS COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT A ROUND OF SEVERE WEATHER IF SUFFICIENT FORCING CAN GET FAR ENOUGH EAST FOR STORMS TO REACH OUR AREA FROM WESTERN NY LATER THURSDAY AFTERNOON THROUGH THE EVENING. SREF'S POPS ARE CONSISTENT AND INDICATE GREATER THAN 50 PCT FOR MUCH OF THE AREA BY EARLY THURSDAY EVENING. STRONG HIGH PWAT VALUES ALONG THE FRONT ALSO IMPLY THE POTENTIAL FOR LOCALLY HEAVY RAIN THURSDAY INTO THURSDAY NIGHT. STRONG SW FLOW COULD ALLOW FOR GUSTY WINDS AT THE SFC. FOR THURSDAY NIGHT AND FRIDAY... ACTIVE WX CONTINUES WITH A STRONG SHRT WV LFTG NWRD THRU THE ERN LAKES THAT PUSHES A SFD FNT THRU THE FCST AREA. MODELS DIFFER ON HOW THE FRONT LIFTS AND MOVES THROUGH THE REGION. NAM SEEMS TO INDICATE THU NGT AS THE MORE ACTIVE PS WITH A WRM FNT DRAPED THRU THE AREA INCRSG PTNL SHEAR WITH THE CONV DVLPG IN VERY UNSTABLE AIR. FCSTD CAPES ON THE NAM SNDGS WELL OVER 2000 J/KG AT BGM WITH THE HI APR CHG 5. NAM THEN BRINGS THE PR LOW THRU THE FCST AREA ON FRI AND PW/S INC RS TO OVER 1.5 RAISING THE PSBLTY OF HEAVY RAINERS AND FLOODING. MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY AND TRACK THE PR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE PR LOW ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD CNCRNS WLD BE LESS. HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS. THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE PSBLTY OF SVR...ESP EARLY IN THE PD. MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY AND TRACK THE UPR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE UPR LOW ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD CNCRNS WLD BE LESS. HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS. THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE PSBLTY OF SVR...ESP EARLY IN THE PD. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... EXTENDED BEGINS WITH AN UPPER LEVEL TROF AND SFC LOW LIFTING NORTHEAST FROM THE OHIO VALLEY THROUGH SOUTHERN CANADA. WILL ADVERTISE HIGH CHC POPS FOR SHRA/TSRA FRIDAY NIGHT INTO SATURDAY. SATURDAY NIGHT THROUGH TUESDAY, MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN UNITED STATES. THE ECMWF IN MORE AGGRESSIVE WITH BUILDING THIS RIDGE INTO THE REGION THAN THE GFS. LEANED TOWARD THE ECMWF SOLUTION WHICH HPC FOLLOWED. KEPT LOW CHC POPS FOR SHRA/TSRA ON SUNDAY WITH REMAINDER OF PERIOD DRY AS UPPER LEVEL HEIGHTS BUILD. PERIOD WILL BE WARM WITH HIGHS SUNDAY THROUGH TUESDAY IN THE LOWER TO MIDDLE 80S. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... UPDATED AS OF 745 PM... VFR IS ANTICIPATED...FOR THE MOST PART...THIS PERIOD. A BRIEF PERIOD OF MVFR IS POSSIBLE LATE TONIGHT/EARLY THU AT KSYR/KRME/KITH/KELM...AS AN AREA OF -SHRA MOVES THROUGH. OTHERWISE...THE NEXT SHOT AT RESTRICTIVE CONDITIONS IS MID TO LATE AFTN (AFTER ABOUT 20Z)...WITH SCTD SHRA/TSRA DEVELOPING. AT THIS EARLY JUNCTURE...UNCERTAIN COVERAGE/INTENSITY DICTATES A CB GROUP BEING UTILIZED...IN LIEU OF A STRICT MENTION OF TSRA. OUTLOOK... FRI AND SAT...MVFR IN AFTN SHRA/TSRA. SUNDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM...MLJ SHORT TERM... LONG TERM... AVIATION...MLJ
Hazardous weather outlook, May 25, 5:10 PM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 510 PM EDT WED MAY 25 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-262115- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 510 PM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OCCASIONAL THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY. THERE IS A POSSIBILITY THAT SOME OF THE STORMS THURSDAY AFTERNOON THROUGH FRIDAY COULD BECOME SEVERE...WITH STRONG WINDS OR LARGE HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:54 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 36 min |
| May 26, 12:26 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Yates | 34 min |
| May 26, 12:32 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tioga, Tompkins and 1 more | 43 min |
| May 26, 1:12 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 63 min |
| May 26, 1:20 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Chenango, Cortland, Schuyler, Seneca and 2 more | 55 min |
| May 26, 1:30 AM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| May 26, 1:50 AM EDT | Special Weather Statement | BGM | Cortland, Madison, Onondaga | 25 min |
| May 26, 2:19 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Oneida and 1 more | 53 min |
| May 26, 3:08 PM EDT | Special Weather Statement | BGM | Cayuga | 52 min |
| May 26, 3:52 PM EDT | Special Weather Statement | BGM | Chemung | 38 min |
| May 26, 4:33 PM EDT | Special Weather Statement | BGM | Chemung | 27 min |
| May 26, 4:43 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Steuben, Tioga, Tompkins | 62 min |
| May 26, 4:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Madison, Onondaga, Tompkins | 55 min |
| May 26, 4:51 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 39 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego, Sullivan | 62 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 40 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 55 min |
| May 26, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 48 min |
| May 26, 5:58 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 62 min |
| May 26, 6:00 PM EDT | Tornado Warning | BGM | Delaware | 30 min |
| May 26, 6:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 17 min |
| May 26, 6:41 PM EDT | Special Weather Statement | BGM | Madison | 64 min |
| May 26, 7:03 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 7:08 PM EDT | Special Weather Statement | BGM | Tioga | 52 min |
| May 26, 7:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| May 26, 7:21 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 24 min |
| May 26, 7:50 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 40 min |
| May 26, 2:39 AM EDT | Special Weather Statement | BGM | Wyoming | 36 min |
| May 26, 5:07 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 53 min |
| May 26, 6:46 PM EDT | Special Weather Statement | BGM | Bradford | 59 min |
| May 26, 6:54 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 66 min |
| May 26, 7:14 PM EDT | Tornado Warning | BGM | Bradford | 46 min |
| May 26, 7:45 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2011Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.